New Mexico, 2013

Hail in New Mexico, August 31, 2013

August 31, 2013 · NWS ABQ · 1 event in 1 county or zone

A strong thunderstorm that developed around the Ruidoso area produced pea to nickel size hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong thunderstorm that developed around the Ruidoso area produced pea to nickel size hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 1:58 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 31, 1:58 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SAT AUG 31 2013

.DISCUSSION...
CURRENTLY...RIDGE CORE ALOFT SQUARELY OVER NEW MEXICO AND EASTERN
ARIZONA...WITH MAIN NORTHBOUND MOISTURE PUSH OFF TO THE WEST
AGAINST THE ARIZONA MOGOLLON RIM AND SOUTHERN CALIFORNIA HIGH
SIERRAS. SURFACE PLOTS SHOWING BROAD DOME OF HIGH PRESSURE
SPRAWLED OVER THE INTERMOUNTAIN REGION...WITH SURFACE LOW IN
SOUTHEAST COLORADO SUPPORTING WEAK TROUGH ACROSS EASTERN NEW
MEXICO. TROUGH AXIS BENDS WESTWARD ALONG THE SOUTHERN TIER OF THE
STATE BEFORE WASHING OUT OVER THE DRAGOON MOUNTAINS OF SOUTHEAST
ARIZONA. AFTERNOON CONVECTION HAS FIRED ALONG THE SANGRE DE
CRISTO RANGE SUMMITS AND SLOPES...AND EXPANDED SOUTHWARD ALONG THE
CENTRAL MOUNTAIN CHAIN. STORMS WILL EXPAND IN COVERAGE AND
INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON WITH LOCALLY
HEAVY RAINS POSSIBLE IN SPOTS...NORTHERN HIGH COUNTRY FAVORED.

MODELS...IN REASONABLE AGREEMENT THROUGH UPCOMING HOLIDAY
SHORTENED WORK WEEK AND WEEKEND...AND INTO THE FIRST OF THE
FOLLOWING WORK WEEK. RIDGE CORE OVER NEW MEXICO DRIFTING TO
CENTRAL COLORADO BY LATE TUESDAY NIGHT...AND SHIFTING TOWARD THE
UTAH LINE BY FRIDAY. CORE WILL SHIFT SOUTHWARD ACROSS ARIZONA
THROUGH THE WEEKEND BEFORE DRIFTING BACK TO THE EAST OVER NEW
MEXICO FOR THE FIRST HALF OF THE FOLLOWING WORK WEEK.

OVERNIGHT...EVENING CONVECTION CONTINUING CENTRAL...WEST AND
NORTH...WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE OVER THE
NORTHERN HIGH COUNTRY. REDUCED CHANCES FOR STORMS SOUTH OF
INTERSTATE 40 OVER THE EASTERN PLAINS IN THE EVENING WITH ALL
COVERAGE BECOMING ISOLATED AFTER MIDNIGHT. OVERNIGHT TEMPERATURES
RUNNING JUST ABOUT THE SAME AS THOSE EXPERIENCED LAST NIGHT.

FOR SUNDAY...RIDGE CORE SLIDING OVER NEW MEXICO...AS COOL PUSH OUT
OF THE CENTRAL PLAINS INVADES THE NORTHEAST CORNER OF THE STATE BY
MIDDAY...AND PUSHES SOUTH AND WEST AGAINST THE CENTRAL MOUNTAIN
CHAIN AND MOVES ACROSS INTERSTATE 40 BY LATE SUNDAY AFTERNOON.
BREEZY EASTERLY GAP WINDS DEVELOPING LATE EVENING SUNDAY THROUGH
THE CENTRAL MOUNTAIN CHAIN AND OUT OVER THE RIO GRANDE VALLEY WITH
SPEEDS TAPERING OFF WELL BEFORE LABOR DAY SUNRISE. COOL PUSH WILL
DROP EASTERN TEMPERATURES 5 TO 10 DEGREES OVER VALUES OF
TODAY...RETURNING THE NORTHEAST TO 3 TO 8 DEGREES ABOVE NORMAL AND
LEAVING THE WEST AND SOUTH A FEW DEGREES ABOVE NORMAL. SOUTHEAST
PLAINS MAY NUDGE UP TOWARD THE RECORD FOR THE DAY ALONG THE
PORTALES TO ROSWELL AXIS. FRONTAL PASSAGE...WIND SHIFT TO UP
SLOPE...AND CONTINUED MOISTURE IN THE COLUMN WILL SUPPORT
WIDESPREAD SHOWERS STATEWIDE. BEST CHANCES FOR THE LOCALLY HEAVY
DOWNPOURS AND ASSOCIATED FLOODING WILL BE OVER THE NORTHERN HIGH
COUNTRY AND EASTWARD OVER RATON RIDGE.

FOR LABOR DAY...RIDGE CORE REMAINING OVER NEW MEXICO AND UP SLOPE
FLOW CONTINUING OVER THE EAST AND CENTRAL FOR ANOTHER WIDESPREAD
DAY OF CONVECTION. ALL POINTS ARE IN THE RUNNING FOR SOME
RAIN...WITH BEST CHANCES FOR HEAVIER SHOWERS AND LOCAL FLOODING
OVER THE NORTH AND EAST...AND HIGHLY LOCALIZED OVER THE JEMEZ
MOUNTAINS AND CONTINENTAL DIVIDE. COOLER AIR OVERSPREADING THE STATE
WILL KNOCK A FEW MORE DEGREES OFF THE HIGH TEMPERATURES FOR THE
DAY...WITH MOST POINTS WITHIN A FEW DEGREES OF EARLY SEPTEMBER
NORMALS.

FOR TUESDAY...RIDGE CORE BEGINNING SLOW DRIFT INTO COLORADO...WITH
AFTERNOON AND EVENING SHOWER COVERAGE SHIFTING FOCUS TO THE CENTRAL
AND WEST LEAVING THE EAST A LITTLE DRIER. HEAVIER SHOWERS MOSTLY
ALONG THE CENTRAL MOUNTAIN CHAIN TAKING ADVANTAGE OF CONTINUED
SOUTHEASTERLY COMPONENT TO LOW LEVEL WINDS IN CIRCULATION ABOUT
SURFACE LOW OVER EXTREME SOUTHERN ARIZONA. TEMPERATURES REBOUNDING
A FEW DEGREES IN THE EAST...WITH MOST POINTS RUNNING UP TO FIVE
DEGREES ABOVE EARLY SEPTEMBER NORMALS.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...RIDGE CORE OVER COLORADO
WEDNESDAY EXPANDING SOUTH AND WEST BACK ACROSS NEW MEXICO...AND
INTO UTAH AND NORTHEAST ARIZONA BY FRIDAY. STEADY TEMPERATURE
TRENDS...WITH AFTERNOON CONVECTIVE FOCUS REMAINING OVER THE
CENTRAL AND WEST...AND LOCALLY HEAVY RAINS AND FLOODING OVER THE
NORTHERN HIGH COUNTRY IN A RECYCLING CONVECTIVE MODE.

SHY

&&

.FIRE WEATHER...
UPPER LEVEL HIGH STILL CENTERED OVER NORTHERN NEW MEXICO WITH
DEEPEST ATMOSPHERIC MOISTURE WELL WEST OF THE STATE. DRIEST AND MOST
STABLE AIR OVER EASTERN PLAINS. WETTING RAIN FOR THE REMAINDER OF
THE AFTERNOON AND EVENING WILL BE LIMITED TO THE HIGHER TERRAIN
ESPECIALLY ACROSS NORTH CENTRAL ZONES. ACROSS THE NORTH...STEERING FLOW
WILL BE TO THE NORTHEAST OR EAST...THUS EXPECTING ACTIVITY TO MOVE
INTO THE NORTHEAST HIGHLANDS AND PLAINS LATE THIS AFTERNOON AND INTO
THE EVENING HOURS. OVERNIGHT RH RECOVERIES TO BE MAINLY GOOD TO EXCELLENT
WITH SOME FAIR VALUES OVER THE EAST CENTRAL PLAINS.

AN UPTICK IN ACTIVITY IS EXPECTED AS A BACKDOOR FRONT MOVES INTO THE
NORTHEAST PLAINS EARLY SUNDAY AND AS FAR SOUTH AS INTERSTATE 40 BY
MID DAY.  THE UP SLOPE FLOW AND INCREASED LOW LEVEL MOISTURE WILL
SUPPORT AN INCREASE IN WETTING RAIN CENTRAL MOUNTAINS AND EAST.
MEANWHILE WHILE THE UPPER RIDGE BUILDS A BIT TO THE EAST THE CENTER
REMAINS OVER NEW MEXICO. THUS STEERING FLOWS WILL REMAIN RELATIVELY
WEAK AND LOCAL FOOTPRINTS OF MODERATE TO HEAVY RAIN ARE POSSIBLE.
TEMPERATURES TO DECREASE CENTRAL AND EASTERN ZONES AND VENTILATION
LOOKS TO BE GOOD TO VERY GOOD MOST LOCATIONS. GAP WINDS ARE POSSIBLE
INTO THE CENTRAL VALLEYS AND A MODERATE EVENT IS CURRENTLY IN THE
GRIDS. OVERNIGHT RH RECOVERIES TO BE GOOD TO EXCELLENT.

MODELS STILL DIVERGE A BIT ON THE BEST CHANCES FOR WETTING RAIN ON
TUESDAY. ECMWF STILL FOCUSES ON THE NORTHEAST FOR ANOTHER DAY WHILE
THE GFS IS A LITTLE STRONGER WITH THE WESTWARD SURGE OF LOW LEVEL
MOISTURE. GRIDS DEPICT A BLEND WITH BEST CHANCES FOR WETTING RAIN
OVER THE NORTH CENTRAL HIGH TERRAIN BUT INCREASED CHANCES ACROSS THE
WEST AS WELL. COOLING TREND CONTINUES ALL ZONES SUCH THAT
TEMPERATURES ARE EXPECTED TO BE NEAR OR JUST A COUPLE OF DEGREES
ABOVE NORMAL. VENTILATION VALUES DECREASE AS WELL WITH AREAS OF POOR
TO FAIR VENTILATION ACROSS THE NORTH AND WEST AND GOOD VENTILATION
ELSEWHERE.

CHANCES OF WETTING RAIN STEADILY DECREASE TUESDAY THROUGH FRIDAY
WITH VERY MODEST WARMING EACH DAY AS THE UPPER RIDGE BUILDS AND THE
CENTER DRIFTS TO THE NORTH. RECYCLING OF MOISTURE WILL SUPPORT
MAINLY HIGHER TERRAIN THUNDERSTORMS AND SHOWERS AS THE EASTERN
PLAINS LOOK TO REMAIN DRY WITH LIKELY DRYING OF FINE FUELS. LOW LEVEL
WINDS TO REMAIN GENERALLY SOUTHERLY THROUGH THURSDAY ALL ZONES.
VENTILATION WILL RANGE FROM POOR TO FAIR ACROSS THE NORTH AND GOOD
TO OCCASIONALLY VERY GOOD ELSEWHERE.

05

&&

.AVIATION...
18Z TAF CYCLE
UPPER LEVEL HIGH CENTERED OVER NORTHERN NEW MEXICO WITH ISOLATED
TO SCATTERED THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN AND
FAVORING NORTHERN AND NORTHEASTERN ZONES AS AFTERNOON PROGRESSES.
CARRYING VCTS AT KGUP...KSAF AND KLVS WHERE CONFIDENCE IS HIGHEST.
STEERING FLOW TO BE RELATIVELY WEAK...AND TO THE NORTH ACROSS
WESTERN ZONES AND NORTHEAST TO EAST NORTHERN ZONES. THROUGH
06Z...EXPECTING LOCAL MVFR CIGS AND MOUNTAIN OBSCURATION WITH
SHRA/TSRA. AFTER 06Z...CLOUDS AND THEN CHANCES OF PRECIPITATION
INCREASE ACROSS THE NORTHEAST QUADRANT AS A BACK DOOR FRONT MOVES
INTO THE NORTHEAST PLAINS WITH NORTH TO NORTHEAST SURFACE WINDS.
FRONT TO REACH INTERSTATE 40 AROUND 15Z TO 17Z. CANT RULE OUT
ANOTHER ROUND OF LOW CLOUDS IN THE KGUP AREA EARLY SUNDAY MORNING
BUT NOT CONFIDENT ENOUGH TO CARRY IN TAF.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  90  63  89 /  20  20  20  10
DULCE...........................  54  85  53  79 /  30  30  40  40
CUBA............................  56  85  55  81 /  30  40  40  50
GALLUP..........................  57  86  57  84 /  20  20  20  30
EL MORRO........................  54  84  53  81 /  30  30  40  50
GRANTS..........................  56  86  56  84 /  30  30  30  50
QUEMADO.........................  56  86  56  83 /  30  40  30  40
GLENWOOD........................  62  89  61  87 /  20  20  20  20
CHAMA...........................  49  80  47  76 /  30  50  50  50
LOS ALAMOS......................  58  85  57  81 /  30  40  40  40
PECOS...........................  57  83  54  78 /  30  60  50  50
CERRO/QUESTA....................  52  78  51  75 /  40  60  50  50
RED RIVER.......................  45  69  43  66 /  50  70  60  60
ANGEL FIRE......................  43  74  40  71 /  40  70  60  60
TAOS............................  54  82  53  79 /  30  40  40  40
MORA............................  54  75  52  73 /  40  70  60  50
ESPANOLA........................  60  90  58  86 /  20  30  30  30
SANTA FE........................  60  87  58  82 /  20  40  40  40
SANTA FE AIRPORT................  61  90  60  84 /  20  30  30  30
ALBUQUERQUE FOOTHILLS...........  66  90  66  84 /  20  30  30  30
ALBUQUERQUE HEIGHTS.............  70  91  70  86 /  20  20  30  30
ALBUQUERQUE VALLEY..............  65  93  65  88 /  20  20  20  20
ALBUQUERQUE WEST MESA...........  66  94  66  88 /  20  20  20  30
LOS LUNAS.......................  67  95  65  90 /  20  20  20  20
RIO RANCHO......................  68  93  67  87 /  20  20  20  30
SOCORRO.........................  66  94  67  91 /  10  10  20  20
SANDIA PARK/CEDAR CREST.........  57  86  57  80 /  20  40  30  40
TIJERAS.........................  60  89  59  83 /  20  40  30  40
MORIARTY/ESTANCIA...............  57  90  56  84 /  20  40  40  40
CLINES CORNERS..................  61  83  58  79 /  20  50  40  50
GRAN QUIVIRA....................  61  86  60  80 /  20  40  30  30
CARRIZOZO.......................  62  90  61  85 /  20  30  20  30
RUIDOSO.........................  57  83  52  77 /  30  30  20  50
CAPULIN.........................  56  80  54  79 /  30  60  50  50
RATON...........................  57  82  55  80 /  30  60  50  40
SPRINGER........................  58  87  56  82 /  30  70  50  50
LAS VEGAS.......................  57  81  55  77 /  40  70  50  40
CLAYTON.........................  66  85  61  85 /  20  40  40  20
ROY.............................  62  85  59  82 /  20  50  50  40
CONCHAS.........................  69  91  65  86 /  10  40  40  30
SANTA ROSA......................  66  91  63  85 /  10  40  30  30
TUCUMCARI.......................  69  94  65  87 /   5  30  30  30
CLOVIS..........................  66  94  64  84 /   5  20  20  20
PORTALES........................  67  95  65  85 /   5  10  20  20
FORT SUMNER.....................  67  95  66  86 /   5  20  20  30
ROSWELL.........................  69  98  68  90 /   0  10  10  30
PICACHO.........................  64  92  64  86 /  10  20  20  30
ELK.............................  60  85  59  81 /  20  20  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHY
Hazardous weather outlook, Aug 31, 4:51 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT SAT AUG 31 2013

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND
NORTHERN HIGH TERRAIN OF NEW MEXICO TODAY. WHILE THE POTENTIAL FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW...SOME LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE. MINOR FLOODING AND SUDDEN RUNOFF IN ARROYOS AND
OTHER DRAINAGE AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASED CHANCES FOR THUNDERSTORMS WILL DEVELOP IN NORTHEASTERN
NEW MEXICO SUNDAY AS A COLD FRONT ARRIVES. SOME STRONG STORMS WITH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF NORTHERN AND CENTRAL
NEW MEXICO ON THE UPCOMING LABOR DAY HOLIDAY WITH A CONTINUED
THREAT FOR LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

52

In the hours before

Special weather statement, Aug 31, 12:32 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT SAT AUG 31 2013

NMZ512-514-312000-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
132 PM MDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN SAN MIGUEL
AND NORTHEASTERN SANTA FE COUNTIES THROUGH 200 PM MDT...

AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TERERRO...OR ABOUT 17 MILES NORTHEAST OF
SANTA FE...MOVING SOUTHWEST AT 8 MPH.

THIS STORM WILL PROVIDE PEA SIZED HAIL AND HEAVY RAIN BETWEEN A
QUARTER TO FOUR TENTHS OF AN INCH OVER WESTERN PORTIONS OF THE TRES
LAGUNAS BURN SCAR. HOLY GHOST CANYON WILL ESPECIALLY BE IMPACTED.
RECREATIONALISTS IN THE AREA SHOULD TAKE NOTICE OF THIS STORM AND
THE POSSIBLE MODERATE RUNOFF IT COULD CAUSE.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN SANTA FE AND EXTREME NORTHWESTERN SAN MIGUEL COUNTIES.

&&

LAT...LON 3582 10568 3579 10562 3566 10571 3574 10581
TIME...MOT...LOC 1930Z 039DEG 10KT 3576 10570

50

The radar

The Holloman AFB radar (KHDX), 56 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 31, 2:51 PM MST to 2:54 PM MST
Where
Lincoln County, Ruidoso Downs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.330, -105.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466203.